Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 68, NWS Sioux Falls, SD

May 12, 2011Cherokee County, Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2011, 6:28 PM CDT for Cherokee County, Ida County, Woodbury County, Iowa. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 6:28 PM CDT (23:28 UTC)
Expired
May 12, 2011, 7:15 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Cherokee County, IA, Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 137 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:50 PM CDTHAIL 1.252 Wsw Galva, IAHALF DOLLAR SIZED HAIL AND SPRINKLES OF RAIN REPORTED BY SPOTTER DRIVING ON HIGHWAY 20 BETWEEN GALVA AND HOLSTEIN.
May 12, 7:15 PM CDTHAIL 0.55 N Ida Grove, IAPEA TO MARBLE HAIL WHICH COVERED THE GROUND.
May 12, 7:15 PM CDTHAIL 15 S Galva, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 6:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS53 KFSD 122328
SVRFSD
IAC035-093-193-130015-
/O.NEW.KFSD.SV.W.0068.110512T2328Z-110513T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA...
  IDA COUNTY IN NORTHWEST IOWA...
  EASTERN WOODBURY COUNTY IN NORTHWEST IOWA...

* UNTIL 715 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE
  DESTRUCTIVE HAIL UP TO BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SMITHLAND...OR 20 MILES    
  WEST OF IDA GROVE...AND MOVING NORTHEAST AT 15 MPH. A SECOND STORM 
  WAS LOCATED NEAR HOLSTEIN CAPABLE OF PRODUCING HAIL TO THE SIZE OF 
  HALF DOLLARS. THIS STORM IS ALSO MOVING NORTHEAST AT 20 MILES PER  
  HOUR.  

* THE SEVERE THUNDERSTORM WITH BASEBALL SIZED HAIL WILL BE NEAR...
  ANTHON AROUND 635 PM CDT...
  DANBURY AROUND 640 PM CDT...
  BATTLE CREEK...CUSHING AND WASHTA AROUND 700 PM CDT...
  IDA GROVE AROUND 705 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4238 9594 4257 9579 4267 9540 4249 9538
      4247 9535 4234 9532 4222 9533 4220 9536
      4220 9580
TIME...MOT...LOC 2326Z 247DEG 15KT 4226 9583
WIND...HAIL 60MPH 2.75IN

$$

LIEBL
2 follow-up statements
840 
WWUS53 KFSD 122349
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT THU MAY 12 2011

IAC035-093-193-130015-
/O.CON.KFSD.SV.W.0068.000000T0000Z-110513T0015Z/
CHEROKEE IA-WOODBURY IA-IDA IA-
649 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR IDA...EASTERN
WOODBURY AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 715 PM CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES NORTHWEST OF DANBURY...OR 19 MILES 
WEST OF IDA GROVE...MOVING NORTHEAST AT 10 MPH. A SECOND STORM  
LOCATED NEAR GALVA IS ALSO CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL AND MOVING NORTHEAST AT 15 MPH. 

IN ADDITION...AT 639 CDT HAIL TO THE SIZE OF PING PONG BALLS WAS 
REPORTED 3 MILES SOUTHWEST OF ANTHON WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANTHON AROUND 655 PM CDT...
  DANBURY AROUND 710 PM CDT...
  BATTLE CREEK AROUND 715 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4238 9594 4257 9579 4267 9540 4249 9538
      4247 9535 4234 9532 4222 9533 4220 9536
      4220 9580
TIME...MOT...LOC 2348Z 242DEG 8KT 4228 9582
WIND...HAIL <58MPH 1.25IN

$$

LIEBL
326 
WWUS53 KFSD 122355
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT THU MAY 12 2011

IAC035-093-193-130015-
/O.CON.KFSD.SV.W.0068.000000T0000Z-110513T0015Z/
CHEROKEE IA-WOODBURY IA-IDA IA-
655 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR IDA...EASTERN
WOODBURY AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 715 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
THIS STORM WAS LOCATED NEAR GALVA...OR 8 MILES NORTH OF IDA 
GROVE...MOVING NORTHEAST AT 15 MPH. ANOTHER STROM NEAR IDA GROVE IS 
CAPABLE OF PRODUCING QUARTER SIZED HAIL AND MOVING NORTHEAST AT 15 
MPH. 

IN ADDITION...AT 650 MPH CDT HAIL TO THE SIZE OF HALF DOLLARS WAS 
REPORTED BETWEEN GALVA AND HOLSTEIN WITH THIS STORM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4238 9594 4257 9579 4267 9540 4249 9538
      4247 9535 4234 9532 4220 9554 4220 9580
TIME...MOT...LOC 2353Z 242DEG 13KT 4247 9542
WIND...HAIL <58MPH 1.25IN

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:13 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 12, 3:13 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT THU MAY 12 2011

.DISCUSSION...
UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS HAS BEGUN TO SHIFT SOUTH
AND EAST.  ISENTROPIC BAND OF RAIN TO THE NORTH OF THE FORECAST AREA
WILL CONTINUE TO DECREASE IN INTENSITY OVER THE NEXT SEVERAL HOURS
AS UPPER LEVEL SUPPORT DWINDLES. BAND OF LIGHT SHOWER ACTIVITY MAY
PIVOT INTO WESTERN EDGE OF FORECAST AREA BEFORE FALLING APART THIS
EVENING. CONVECTION BEGINNING TO FIRE ACROSS NEBRASKA AS COLD CORE
LOW BEGINS TO SHIFT SOUTH AND EAST.  SOME SHOWERS AND ISOLATED
THUNDERSTORMS MAY TRY TO SNEAK INTO OUR SOUTHERN CWA...BUT SHOULD
RAPIDLY WEAKEN AS AS THE WORK INTO COOLER MORE STABLE AIR. HAVE
LOWERED LOWS SLIGHTLY UP NORTH...OTHERWISE KEPT GENERAL TREND OF
PREVIOUS FORECAST.

FRIDAY SHOULD BE A COOL DAY AHEAD OF THE NEXT SYSTEM DROPPING SOUTH
FROM CANADA. THIS SHOULD LEAD TOWARDS A MOSTLY CLOUDY AND COOL DAY
AS LOW PRESSURE LEAVES THE AREA AND HIGH PRESSURE FILTERS DOWN THE
LEE OF THE ROCKIES. EXPECT WINDS OF 15 TO 30 MPH FOR THE MOST PART
AND WITH HIGHS ONLY IN THE LOW TO MID 50S...IT WILL FEEL QUITE
CHILLY. BY FRIDAY AFTERNOON THE COLD POOL ALOFT STARTS TO WORK INTO
THE FAR NORTHEAST CWA...SO WILL MAINTAIN SOME SPOTTY SHOWERS THERE.

FRIDAY NIGHT INTO SATURDAY WILL SEE THE CWA BECOME MORE UNDER THE
INFLUENCE OF THE WAVE/COLD POOL ALOFT...SO WENT AHEAD AND INCREASED
POPS DURING THIS TIME FRAME. NORTH WINDS WILL DECREASE AS THE WAVE
MOVES THROUGH BUT TEMPERATURES AGAIN STUCK MAINLY IN THE LOWER 50S
SO PRETTY COOL. PRECIPITATION AMOUNTS SHOULD REMAIN MAINLY A TENTH
OF AN INCH OR LESS DURING THIS TIME.

UPPER LEVEL SUPPORT FINALLY EXITS SATURDAY NIGHT INTO SUNDAY MORNING
WITH ONLY LIGHT AMOUNTS OF RAINFALL EXPECTED OVER MAINLY THE EASTERN
CWA. WITH CLEARING SKIES EXPECT SLIGHTLY WARMER CONDITIONS...SO
AIMING FOR LOWER 60S FROM THE JAMES VALLEY WEST WITH MID TO UPPER
50S IN THE SOUTH AND EAST. LOWS ON SUNDAY MORNING AND MONDAY MORNING
WILL MAINLY BE IN THE UPPER 30S TO LOWER 40S.

IN THE LATTER PERIODS(MON/THU)...MODELS IN FAIRLY GOOD AGREEMENT
AGAIN IN SLOWING DOWN THE WARMING INTO NEXT WEEK...BUT STILL
MODERATING. LOW PRESSURE HANGS UP ACROSS THE EASTERN U.S. WHICH
CREATES A BIT OF AN OMEGA BLOCK ACROSS THE NORTHERN AND CENTRAL
PLAINS. THIS SHOULD MEAN QUIET WEATHER...BUT FAIRLY COOL. WILL AIM
FOR HIGHS AND LOWS ABOUT 5 TO 10 DEGREES BELOW NORMAL AND KEEP
PRECIPITATION MENTION OUT OF EACH DAY FOR NOW AS THE FASTER FLOW
REMAINS ACROSS THE NORTHERN ROCKIES.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA
AS LARGE UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS MOVES SOUTH AND
EAST.  BAND OF RAIN SHOWERS  EXTENDING FROM NORTHEAST-SOUTHWEST
SOUTH DAKOTA WILL TRY TO PIVOT SETTING UP CLOSE OR JUST WEST OF THE
MISSOURI RIVER VALLEY THIS EARLY EVENING.  NORTHWEST WINDS WILL
INCREASE ALOFT ACROSS THE REGION OVERNIGHT...MIXING DOWN TO THE
SURFACE DURING THE DAY ON FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 12, 11:12 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU MAY 12 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL BE MOST
NUMEROUS EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO MARSHALL
MINNESOTA. SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING DIME SIZED HAIL...ESPECIALLY ACROSS PORTIONS OF
NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, May 12, 1:45 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NNW IRETON            43.03N 96.37W
05/11/2011  E1.00 INCH       SIOUX              IA   PUBLIC

&&

LAFLIN
Local storm report, May 12, 6:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 E ANTHON              42.39N 95.79W
05/12/2011  E0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

            HAIL SIZE ESTIMATED AS THE SPOTTER WAS DRIVING HOME FROM
            WORK.

&&

TRM
Local storm report, May 12, 6:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SMITHLAND               42.23N 95.93W
05/12/2011  M2.75 INCH       WOODBURY           IA   EMERGENCY MNGR

            BASEBALL SIZED HAIL REPORTED TO EMERGENCY MANAGERS OFFICE
            FROM A LOCATION NEAR THE INTERSECTION OF 16TH AND LOCUST
            IN SMITHLAND.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:07 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola23 min
May 11, 7:27 PM CDTSevere Thunderstorm WarningFSDOsceola33 min
May 12, 5:21 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury24 min
May 12, 5:45 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury45 min
May 12, 5:53 PM CDTSevere Thunderstorm WarningFSDWoodbury52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.